Alert archive / Michigan / Tornado Warnings in 1996
Tornado Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this tornado warning at Jun 11, 1996, 6:51 PM EDT for Otsego County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 1996, 6:51 PM EDT (22:51 UTC)
- Expired
- Jun 11, 1996, 7:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Otsego County, MI
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 112249 TORAPN MIC137-112315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GAYLORD MI 651 PM EDT TUE JUN 11 1996 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL LOWER MICHIGAN ...OTSEGO COUNTY AT 650 PM EDT... A POSSIBLE TORNADO WAS DEVELOPING JUST NORTH OF WATERS IN CENTRAL OTSEGO COUNTY. AT THIS TIME...NO MOVEMENT WAS DETERMINED. ALL PEOPLE IN OTSEGO COUNTY...ESPECIALLY IN GAYLORD AND WATERS... SHOULD TAKE COVER IMMEDIATELY. IF YOU ARE IN THE PATH OF A TORNADO...SEEK SHELTER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR...PREFERABLY UNDER A PIECE OF STURDY FURNITURE. OX
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this tornado warning went out at Jun 11, 10:23 AM EDT, 8 hours 28 minutes earlier.
Area forecast discussion, Jun 11, 10:23 AM EDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1022 AM EDT TUE JUN 11 1996 LATEST SFC PLOTS SHOW WK AREAS OF RELATIVE LOW PRES OVR UPR MIDWEST/MS VALLEY REGION. MAIN LOW AFFECTING FA...STILL CONTINUING TO FILL...IS NOW LOCATED OVER NE IL/NW IN. GRADIENT CONTS TO BE RELAX AS LOW WEAKENS...W/JUST SUBTLE HINTS OF CYCLONIC ROTATION. MAIN FCST PROB UP TO THIS POINT HAS BEEN WDSPREAD AREAS OF FOG. NOW...WILL HAVE TO CONTENT TO DVLPING INSTAB CU/SCT RW/TRW. DYNAMICS/UVV FAIRLY WEAK... PCPN WILL RELY ON INSTAB. GRIDDED INSTAB CU SCHEME POINTS TO BKN-OVC DVLPMENT TDAY...AS DOES 12Z APX SOUNDING. MODIFIED SOUNDING FOR A 74 MAX TEMP AND CAME UP WITH -4 LI AND 1500 POS AREA. WOULD DEF THINK TRW IS A POSSIBILITY THIS AFT W THE SCT RW...AS NOTED IN CURRENT FCST. TEMPS APPEAR ON TARGET AS WELL. IN ADDITION...EGL INDICATES WINDS NOW STARTING TO BECOME MORE ONSHORE GIVEN WK SYNOPTIC SCALE LOW LVL FLOW. ONSHORE 10-15 MPH LOOKS GOOD. CURRENT APX 88D LOOP SHOWS AREA OF PCPN ROTATING WITH SE-NW STREAMLINE OUT ON LK HURON. WOULD EXPECT THIS AREA TO MISS NRN LWR FOR NOW BUT APPEARS TO BE HEADED RIGHT FOR ERN UPR. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:20 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 25 min |
Nearby
Tornado Warnings in Michigan, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.